Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Extensions of the Berger-Shaw theorem


Authors: Don Hadwin and Eric Nordgren
Journal: Proc. Amer. Math. Soc. 102 (1988), 517-525
MSC: Primary 47B10; Secondary 47B20
DOI: https://doi.org/10.1090/S0002-9939-1988-0928971-X
MathSciNet review: 928971
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show how D. Voiculescu's proof of the Berger-Shaw trace inequality for rationally cyclic nearly hyponormal operators can be presented using only elementary operator-theoretic concepts. In addition we show that if $ T$ is a hyponormal operator whose essential spectrum has zero area, then the question of whether $ [{T^ * },T]$ is trace class depends only on the spectral picture of $ T$. We also show how a special case of results of Helton-Howe can be derived from the BDF theory.


References [Enhancements On Off] (What's this?)

  • [1] C. Apostol, Quasitriangularity in Hilbert space, Indiana Univ. Math. J. 22 (1973), 817-825. MR 0326450 (48:4794)
  • [2] C. A. Berger and M. G. Ben-Jacob, Trace-class self-commutators, Trans. Amer. Math. Soc. 277 (1983), 75-91. MR 690041 (85c:47040)
  • [3] C. A. Berger and B. I. Shaw, Self-commutators of multicyclic hyponormal operators are always trace class, Bull. Amer. Math. Soc. 79 (1973), 1193-1199. MR 0374972 (51:11168)
  • [4] -, Hyponormality: its analytic consequences, preprint.
  • [5] L. Brown, R. G. Douglas and P. A. Fillmore, Unitary equivalence modulo the compact operators and extensions of $ {C^ * }$-algebras, Lecture Notes in Math., vol. 345, Springer-Verlag, Berlin and New York, 1973, pp. 58-128. MR 0380478 (52:1378)
  • [6] J. W. Helton and R. E. Howe, Integral operators: commutators, traces, index, and homology, Lecture Notes in Math., vol. 345, Springer-Verlag, Berlin and New York, 1973, pp. 141-209. MR 0390829 (52:11652)
  • [7] J. D. Pincus, On the trace of commutators in the algebra generated by an operator with trace class self-commutator, Stony Brook Preprint, 1972.
  • [8] J. G. Stampfli, Compact perturbations, normal eigenvalues and a problem of Salinas, J. London Math. Soc. (2) 9 (1974-1975), 165-175. MR 0365196 (51:1449)
  • [9] D. Voiculescu, A note on quasitrianguliarity and trace-class self commutators, Acta Sci. Math. (Szeged) 42 (1980), 195-199. MR 576955 (81k:47035)
  • [10 D] Voiculescu, Some extensions of quasitriangularity, Rev. Roumaine Math. Pures Appl. 18 (1973), 1303-1320. MR 0328630 (48:6972)
  • [11] -, Some results on norm-ideal perturbations of Hilbert space operators, J. Operator Theory 2 (1979), 3-37. MR 553861 (80m:47012)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B10, 47B20

Retrieve articles in all journals with MSC: 47B10, 47B20


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0928971-X
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society